Latest on Epilepsy

02-07-2013 | New warnings and restrictions on use of Trobalt AED

02 July 2013
print version share on facebook

A new restriction has been placed on the indication of anti-epileptic drug Retigabine – brand name Trobalt – following reports of pigment changes in the eyes, skin, lips and nails.

In the last week, Irish health professionals have received notification from manufacturers GlaxoSmithKline advising that Trobalt should only be used as adjunctive (add-on) treatment of drug-resistant partial onset seizures with or without secondary generalisation in patients aged 18 years or older, where other drug treatments have proved inadequate or have not been tolerated.

Pigment changes (discolouration) of the eye tissue, including the retina, have been reported in long-term clinical studies of patients taking Trobalt. Blue-grey discolouration of the nails, lips and/or skin have also been observed in these studies.

Patients who are currently being treated with the drug will be reviewed at routine appointments or may be contacted by their specialist. Patients starting the drug will be given an eye test which will be repeated every 6 months. Patients currently on the drug should also receive 6-monthly eye examinations if they continue on treatment.

Doctors are advised that if these side effects are detected, treatment with Trobalt should only be continued after a careful re-assessment of the balance of benefits and risks.

The changes described above have been observed in a high proportion of patients in ongoing long-term studies. About one third of the patients examined so far have presented with retinal pigment changes. The events generally presented after long-term exposure to the drug and at higher doses, usually 900 mg/day or higher. The cause, natural history and long-term prognosis of the changes are currently unknown, and further investigative work is ongoing.

While this news might be concerning for people with epilepsy who are taking Trobalt, Epilepsy Ireland strongly advises that you do not stop taking your mediation without consulting with your medical team. If you have any concerns about your medication or if you have noticed these side effects from taking Trobalt, please get in touch with your doctor or epilepsy specialist nurse, or contact your local Community Resource Officer.

web design by ionic